Subscription is FREE for qualified healthcare professionals in the US.

September 2012 Pain Research Updates

FDA Issues Warning Following Codeine Deaths in Children

The Food and Drug Administration (FDA) has issued a safety warning following the deaths of three children, and one case of respiratory depression, after taking codeine following tonsillectomies and adenoidectomies performed to treat obstructive sleep apnea syndrome.1

According to the FDA, the children, ages 2 to 5 years, received doses of codeine within the normal dose range. However, some patients are “ultra-rapid metabolizers” of codeine. Because codeine metabolizes to morphine, these patients are likely to have higher-than-normal levels of morphine in their blood, which can lead to overdose and death. The FDA believes the three children who died following the codeine administration exhibited evidence of being ultra-rapid metabolizers. Approximately 1 to 7 people out of 100 are estimated to be ultra-rapid metabolizers, though this number can change depending on certain ethnicities. Genetic testing is the only way to assess whether a patient is an ultra-rapid metabolizer.

“The FDA is currently conducting a review of adverse event reports and other information to determine if there are additional cases of inadvertent overdose or death in children taking codeine, and if these adverse events occur during treatment of other kinds of pain, such as postoperative pain following other types of surgery or procedures,” said Bob Rappaport, MD, director of the Division of Anesthesia, Analgesia, and Addiction Products in the FDA’s Center for Drug Evaluation and Research.

Physicians and other health care professionals are reminded to use the lowest effective dose for the shortest amount of time on an as-needed basis when prescribing any drug containing codeine. In particular, health care professionals and parents should be aware of the risks of using codeine in children following surgery.

Study Sheds Light on Safety Of Shingles Vaccine

The shingles vaccine may be safely administered to patients with selected immune-mediated diseases including those being treated with biologic agents, according to investigators from the University of Alabama at Birmingham. In a retrospective study that included 463,541 Medicare patients 60 years and older who had specific immune-mediated diseases, receipt of the vaccine was not associated with a short-term increase in herpes zoster incidence, the researchers reported in a recent issue of JAMA.2

This finding questions the commonly held belief that giving the shingles vaccine to patients on biologic drugs would trigger shingles itself, advice that has been previously recommended by the American College of Rheumatology and the Food and Drug Administration.3 Though the study authors recommend that more research is needed, since the shingles vaccine is contraindicated for this patient population, they admit their findings do challenge the standard recommendations.

From 2006 to 2009, the study examined patients who had rheumatoid arthritis, inflammatory bowel disease, psoriatic arthritis, psoriasis, and ankylosing spondylitis to determine the association between shingles vaccination and incidence of shingles, and its relation to biologics and other therapies. Follow up was an average of 2 years, with a total of 10,098 shingles cases reported. Following 42 days after vaccination, there were 7.8 cases of shingles per 1,000 patients per year (95% CI, 3.7-16.5), and 11.6 cases per 1,000 patients per year (95% CI, 11.4-11.9) among those not vaccinated. For the 633 patients exposed to biologics at the time of vaccination, no cases of shingles were reported.2

Biologics included anti-tumor necrosis factor medications infliximab (Remicade), adalimumab (Humira), and etanercept (Enbrel); and two other types of biologics: rituximab (Rituxan) and abatacept (Orencia).3

Last updated on: October 4, 2012
First published on: September 1, 2012